Department of General Geriatric Medicine, Wrexham Maelor Hospital, Wrexham
Fluoxetine (Prozac) is a selective serotonin reuptake inhibitor (SSRI). It is licensed for the treatment of depression, obsessive-compulsive disorder and bulimia nervosa. It is thought to have a low adverse effect profile compared to conventional tricyclic antidepressants (TCA). Here we report a patient who experienced seizures following escalation of fluoxetine dose.
A 53-year-old female was admitted following an episode of generalized tonic-clonic convulsions lasting a few minutes from which she had recovered spontaneously. This was not associated with any other neurological or cardio-respiratory symptoms. She had been treated for depression by her general practitioner over the last 5 months. Initially she was commenced on fluoxetine 20 mg once a day, then increased to 40 mg after 2 months and then to 60 mg, 5 days before her admission. She had experienced no side-effects in that period and the exact reason for the increase in dose was not clear.
She had no other medical problems and was not on any other medications. There was no family history of seizures. She was a non-smoker and denied regular alcohol intake. Clinical examination and routine biochemical (including TFT, glucose, LFT, calcium and magnesium) and haematological investigations were normal. Lumbar puncture did not reveal any abnormalities. MRI of the brain and EEG were unremarkable.
Since no other factor could be identified to account for the seizure, we believe it is due to the increment in the fluoxetine dosage. Initially, fluoxetine was stopped, and later she was recommenced on 20 mg/day. She did not experience any further seizures when seen after 3 months.
Since it was first marketed in 1989, fluoxetine has become the most widely prescribed brand-name antidepressant. Reviews have emphasized the favourable adverse-effect profile of fluoxetine.1 The commonest side-effects are nausea, insomnia, headache, nervousness and diarrhoea. Sedation, orthostatic hypotension and anticholinergic effects were reported less frequently with fluoxetine.2 SSRIs are also safer than TCAs in overdoses, due to lack of membrane-stabilizing properties on the heart.
Seizures are a serious but less common adverse reaction associated with the use of antidepressants including SSRIs. The incidence of antidepressant-related seizure ranges from 0.1% to 4%.3 Even though it was claimed earlier that fluoxetine has little or no effect on reducing seizure threshold, its association with seizure activity is being increasingly recognized. This adverse effect was reported in 12 patients among 6000 who received the drug during the premarketing trials, giving an incidence of 0.2% (personal communication, Eli Lilly and Co Ltd, March 2000).
Antidepressants may display both convulsant and anti-convulsant properties, and the most important determining factor is drug dosage.4 Mostly seizure associated with antidepressant therapy is seen after an acute overdose. Dose-dependent seizure activity has been well recognized with imipramine, amitriptyline, clomipramine and maprotiline. Less commonly, seizures can occur at therapeutic doses and there are two case reports of seizure associated with fluoxetine at a dose of 20 mg.5,6
Apart from the dose, duration of the treatment is also thought to be an important factor in assessing the risk of seizures. Life-table analysis has been used to estimate the cumulative risk of seizure activity for drugs such as clomipramine (data on file, Ciba-Geigy) and bupropion.7 Whether such a risk exists for SSRIs is not known. Other predisposing factors for the development of seizures are family history, underlying neurological problems, concurrent medications, substance abuse and rapid increments in the dose.3 With the exception of overdose, seizures associated with antidepressants are likely to occur during the first few weeks of treatment or after an increase in dose, as in our case.
The exact mechanism of antidepressant-related seizure is not known. Since most of the information regarding seizure associated with antidepressant therapy is from isolated case reports, we believe that by reporting such cases we would enhance the existing information. Systematic analysis of the incidence of new cases during prolonged treatment is necessary to estimate the true incidence and the cumulative risk of seizures associated with antidepressants.
1. Benefield P, Heal RC, Lewis SP. Fluoxetine: a review of its pharmacodynamic and pharmacokinetic properties and therapeutic efficacy in depressive illness. Drugs1986; 32:481–508.[Medline]
2. Wernicke JF. The side effect profile and safety of fluoxetine. J Clin Psychiatry1985; 46:59–67.[Medline]
3. Rosenstein DL, Nelson JC, Jacobs SC. Seizures associated with antidepressants: a review. J Clin Psychiatry1993; 54:289–99.[Medline]
4. Pisani F, Spina E, Oteri G. Antidepressant drugs and seizure susceptibility: From in vitro data to clinical practice. Epilepsia1999; 40 (Suppl. 10):S48–56.[Medline]
5. Weber JJ. Seizure activity associated with fluoxetine therapy. Clin Pharm1989; 8:296–8.[Medline]
6. Ware MR, Stewart RB. Seizures associated with fluoxetine therapy. DICP Ann Pharmacother1989; 23:428.
7. Davidson J. Seizures and bupropion: a review. J Clin Psychiatry1989; 50:256–61.[Medline]
This article has been cited by other articles:
Antidepressants and side-effects
QJM, October 1, 2001; 94(10): 567 - 567.
[Full Text] [PDF]
|HOME||HELP||FEEDBACK||SUBSCRIPTIONS||ARCHIVE||SEARCH||TABLE OF CONTENTS|